Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 158, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 13, 2019, 3:20 PM EDT for Allen County, Indiana; Paulding County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2019, 3:20 PM EDT (19:20 UTC)
- Expired
- Sep 13, 2019, 3:47 PM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, IN, Paulding County, OH
The radar
The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 362 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 11:51 AM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Sep 13, 11:51 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 1151 AM EDT Fri Sep 13 2019 .SYNOPSIS... Issued at 1149 AM EDT Fri Sep 13 2019 A cold front will sweep across the area today, with showers and thunderstorms impacting mainly northeastern Indiana into northwestern Ohio. A risk of damaging winds does exist with the strongest storms, with any threat for severe weather existing by 8 pm EDT. High temperatures today will rise into the low to mid 80s with the warmest temperatures east of Interstate 69. Lows tonight will drop back into the 50s. && .SHORT TERM...(Today and Tonight) Issued at 330 AM EDT Fri Sep 13 2019 Convective potential/severe threat today will continue to be the primary short term concern. A retreating warm front from west central Lower Michigan into northwest Ohio continues to be a focus for isolated showers and thunderstorms early this morning. Locally pooled moisture with this retreating warm front is allowing 1000-1500 J/kg MUCAPEs to be realized. Should see continued eastward progression of this isolated storm risk over the next few hours as the warm front continues to retreat to the northeast out of local area. Primary area of ongoing convection remains across northern Illinois/Lake Michigan/southeast Wisconsin. This area of showers and thunderstorms has been aided in its longevity by increasing upper level support with upstream large scale upper level trough beginning to lift out of the northern Plains, along with good moisture pooling via pre-frontal trough type feature. Current indications would suggest best chance of additional storms with this complex across southwest Lower Michigan into far NW Indiana over the next several hours. Should gradually see a continued weakening trend, but outflows emanating from this convection could aid in additional scattered/shower storm development across western portions of the area into the mid morning hours. A 90-100 knot upper jet streak, sampled in last evenings RAOB data from KMPX will continue to wrap around upper low this morning, with some additional deepening of sfc low pressure across northern Minnesota/southwest Ontario today. Better pooled moisture with narrow pre-frontal trough will enter northwest Indiana after daybreak and spread eastward across the I-69 corridor this afternoon. This pooled moisture axis should give rise to moderate instability axis with MLCAPES on the order of 2000-2500 J/kg immediately preceding the associated cold front, although still some uncertainty as to exact instability magnitudes given uncertainty in sky cover from upstream convective remnants. Guidance continues to depict increasing 500-300 Q-vector convergence signal overspreading the area by early afternoon in association with the stronger upper trough, with best signal for this forcing across Lower Michigan/extreme northeast Indiana/northwest Ohio. Local area also should become increasingly positioned in more favorable right entrance region of the aforementioned upper jet streak by early afternoon. Given all of the above, expecting a fairly early initiation or re-intensification of convection again toward midday or early afternoon. Timing of above features would favor initiation west of I-69 corridor in the 16Z-18Z timeframe, overspreading areas along and east of I-69 corridor from 19Z-21Z. Deep layer shear profiles appear to be maximized across the north in response to a 50 knot 500 mb upper jet streak, but still respectable deep layer shear of 25 to 35 knots across the south. Low level flow profiles will veer fairly quickly later this morning, but unidirectional speed shear should have enough magnitude for some threat of supercell structures, particularly across the north-northeast where SPC has placed portions of forecast in a slight risk for severe storms. Mid level lapse rates do not appear to be particularly steep, but magnitude of instability could support some marginally severe hail threat. Wind still appears to be the greatest threat this afternoon however. 0-3km/0-6 km shear profiles appear to be more southwest today, with potentially a decent component of these shear vectors parallel to the boundary. This setup could support a fairly quick congealing of initial potential discrete convection during the mid afternoon hours, posing at least the possibility of increasing organized wind threat along and east of the I-69 corridor. Time window of severe should be relatively short in duration, roughly from 17Z-23Z. Weather to quiet down tonight as front clears the area, with cooler and less humid conditions building into the area. Saturday should feature mostly sunny conditions with highs near seasonable levels. && .LONG TERM...(Saturday through Thursday) Issued at 330 AM EDT Fri Sep 13 2019 Flow deamplification for latter part of the weekend will allow for progressive short wave pattern across northern CONUS. One such wave should reach western Great Lakes late Saturday night/early Sunday with strengthening advective forcing across southern Great Lakes. Low level air mass will be initially quite dry, but could be enough elevated instability due to strong advection for isolated shower/storm threat during this period across the north. Upper ridging should amplify across central CONUS early next week which should keep richer low level moisture across the MS Valley. This pattern may not allow level thermal ridge to fully build into the area, so have kept primarily a dry forecast going with seasonable to above normal temperatures going. Very little confidence in precip forecast post-Wednesday with large spread in deterministic/ensemble solutions and large run to run volatility among individual models regarding progression of next significant eastern Pacific wave. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1145 AM EDT Fri Sep 13 2019 Main TAF focus will be KFWA where convection is expected to develop near the site and move east. Confidence on impacts to the site remain low, warranting no more than the VCTS for the moment. If anything occurs, it should only be for a 30 to maybe 60 minute period. Winds will eventually shift to the west behind the front with VFR conditions prevailing. Threat for convection is almost zero at KSBN with any potential being right at the start of the period. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046. && SYNOPSIS...Marsili SHORT TERM...Marsili LONG TERM...Marsili AVIATION...Fisher Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 13, 5:17 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 517 AM EDT Fri Sep 13 2019 INZ003-012-013-020-MIZ077-140930- La Porte-Starke-Pulaski-White-Berrien- 517 AM EDT Fri Sep 13 2019 /417 AM CDT Fri Sep 13 2019/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms are expected later this morning through early afternoon. A few storms may produce gusty winds to 40 mph and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated thunderstorm is possible Saturday night into Sunday across far northwest Indiana and southwest Lower Michigan. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ004>006-008-014>017-022>027-032>034-MIZ078-079-140930- St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Fulton IN-Kosciusko- Whitley-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Cass MI-St. Joseph MI- 517 AM EDT Fri Sep 13 2019 This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms are expected from late this morning through the mid to late afternoon. Isolated strong to severe thunderstorms are possible with isolated damaging winds and brief heavy rainfall as the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-024-025-140930- Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 517 AM EDT Fri Sep 13 2019 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon into early evening. Some of the storms this afternoon into early evening could be strong to severe with the primary threats of isolated to scattered damaging wind gusts and brief heavy rain. Isolated large hail is also possible, but appears to be a secondary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. LMZ043-046-140930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 517 AM EDT Fri Sep 13 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this morning. There is a potential that a few of the storms may produce wind gusts in excess 30 knots and pose locally hazardous conditions for small craft. Hazardous conditions for small craft are expected this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated thunderstorm is possible late Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 13, 12:05 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1205 PM EDT FRI SEP 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 2 WSW NORTH MANCHESTER 41.00N 85.80W
09/12/2019 WABASH IN PUBLIC
PHOTOS SUBMITTED VIA SOCIAL MEDIA OF TREE
SNAPPED AT BASE AND CORN BLOW DOWN ON STATE
ROAD 114 WEST OF NORTH MANCHESTER. TIME
ESTIMATED FROM RADAR.
&&
CMSpecial weather statement, Sep 13, 3:05 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
305 PM EDT Fri Sep 13 2019
INZ018-131930-
Allen-
305 PM EDT Fri Sep 13 2019
...A STRONG THUNDERSTORM WILL AFFECT ALLEN COUNTY...
At 304 PM EDT, a strong thunderstorm was located 7 miles southwest of
Fort Wayne, moving northeast at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fort Wayne, New Haven, Aboite, Leo-cedarville, Zanesville, Nine Mile,
Yoder, Tillman, Rolling Hills, Hessen Cassel, Zulu and Maples.
This includes the following highways...
Interstate 469 between mile markers 0 and 30.
Interstate 69 in Indiana between mile markers 294 and 306, and
between mile markers 311 and 316.
If outdoors, consider seeking shelter inside a building.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Indiana.
LAT...LON 4094 8534 4100 8533 4123 8505 4103 8485
4092 8516 4092 8533
TIME...MOT...LOC 1904Z 239DEG 35KT 4100 8523
HAIL...0.50IN
WIND...50MPH
BrownSpecial weather statement, Sep 13, 3:07 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
307 PM EDT Fri Sep 13 2019
INZ009-018-OHZ001-004-131930-
Allen-De Kalb-Defiance-Williams-
307 PM EDT Fri Sep 13 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN...
SOUTHEASTERN DE KALB...NORTHWESTERN DEFIANCE AND SOUTHWESTERN
WILLIAMS COUNTIES...
At 306 PM EDT, a strong thunderstorm was located over Grabill, or 10
miles north of New Haven, moving northeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bryan, Hicksville, Edgerton, Grabill, St. Joe, Edgerton In Williams
County, Leo-cedarville, Concord, Farmer, Newville, Ney, Williams
Center, Harlan, Melbern, Spencerville In Dekalb County, Cuba, Saint
Joe and Mark Center.
This includes Interstate 69 in Indiana near mile marker 320.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4125 8472 4125 8480 4123 8480 4116 8501
4124 8510 4156 8464 4134 8444
TIME...MOT...LOC 1906Z 234DEG 39KT 4122 8501
HAIL...0.50IN
WIND...50MPH
FISHERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 8:14 PM EDT | Areal Flood Advisory | IWX | Blackford, Jay | 2 hr |
| Sep 12, 8:42 PM EDT | Special Marine Warning | IWX | 63 min | |
| Sep 12, 10:21 PM EDT | Special Weather Statement | IWX | Saint Joseph | 39 min |
| Sep 13, 5:12 AM EDT | Small Craft Advisory | IWX | 23 hr | |
| Sep 13, 3:05 PM EDT | Special Weather Statement | IWX | Allen | 25 min |
| Sep 13, 3:07 PM EDT | Special Weather Statement | IWX | DeKalb | 23 min |
| Sep 13, 3:54 PM EDT | Special Weather Statement | IWX | Allen | 36 min |
| Sep 13, 4:27 PM EDT | Special Weather Statement | IWX | Jay | 18 min |
| Sep 13, 3:30 PM EDT | Special Weather Statement | IWX | Williams | 30 min |
| Sep 13, 3:44 PM EDT | Special Weather Statement | IWX | Fulton | 31 min |
| Sep 13, 3:58 PM EDT | Special Weather Statement | IWX | Defiance, Henry | 32 min |
| Sep 13, 4:00 PM EDT | Special Weather Statement | IWX | Henry | 30 min |
| Sep 13, 4:06 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Henry, Paulding | 39 min |
| Sep 13, 4:25 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Henry | 20 min |
| Sep 13, 4:52 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 23 min |
| Sep 13, 5:07 PM EDT | Special Weather Statement | IWX | Henry | 23 min |
| Sep 13, 5:19 PM EDT | Special Weather Statement | IWX | Putnam | 26 min |
| Sep 13, 5:24 PM EDT | Special Weather Statement | IWX | Allen | 36 min |
| Sep 13, 7:16 PM EDT | Special Weather Statement | IWX | Allen | 29 min |
| Sep 13, 7:45 PM EDT | Special Weather Statement | IWX | Allen, Putnam | 45 min |
| Sep 12, 8:37 PM EDT | Special Weather Statement | IWX | Cass | 38 min |
| Sep 12, 10:02 PM EDT | Special Weather Statement | IWX | Van Buren | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.